Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 142, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2008, 8:09 PM CDT for Fayette County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 19, 2008, 8:45 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Fayette County, IA
The radar
The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 5:22 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 200109 SVRARX IAC065-200145- /O.NEW.KARX.SV.W.0142.080720T0109Z-080720T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 809 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FAYETTE COUNTY IN NORTHEAST IOWA... * UNTIL 845 PM CDT * AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF FAIRBANK...OR 11 MILES NORTHWEST OF CUTSHAW BRIDGE STATE ACCE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRBANK AROUND 815 PM... COUNTY ROADS 3 AND W 13 AND WESTGATE AROUND 820 PM... OELWEIN AROUND 825 PM... COUNTY ROADS 3 AND W 33 AND COUNTY ROAD W 33 AND 187 AROUND 830 PM... ARLINGTON AND COUNTY ROADS 3 AND W 45 AROUND 835 PM... HIGHWAYS 3 AND 187 AROUND 840 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209 TIME...MOT...LOC 0109Z 269DEG 45KT 4265 9215 $$ RIECK
3 follow-up statements
000 WWUS53 KARX 200121 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 821 PM CDT SAT JUL 19 2008 IAC065-200145- /O.CON.KARX.SV.W.0142.000000T0000Z-080720T0145Z/ FAYETTE IA- 822 PM CDT SAT JUL 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN FAYETTE COUNTY... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OELWEIN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS 3 AND W 45 AND COUNTY ROAD W 45 AND 187 AROUND 830 PM... ARLINGTON AND HIGHWAYS 3 AND 187 AROUND 835 PM... REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209 TIME...MOT...LOC 0122Z 269DEG 50KT 4267 9189 $$ RIECK
000 WWUS53 KARX 200131 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 831 PM CDT SAT JUL 19 2008 IAC065-200145- /O.CON.KARX.SV.W.0142.000000T0000Z-080720T0145Z/ FAYETTE IA- 831 PM CDT SAT JUL 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN FAYETTE COUNTY... AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COUNTY ROADS 3 AND W 33...OR 7 MILES EAST OF OELWEIN...MOVING EAST AT 50 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209 TIME...MOT...LOC 0131Z 269DEG 50KT 4267 9174 $$ RIECK
000 WWUS53 KARX 200141 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 841 PM CDT SAT JUL 19 2008 IAC065-200152- /O.EXP.KARX.SV.W.0142.000000T0000Z-080720T0145Z/ FAYETTE IA- 842 PM CDT SAT JUL 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAYETTE COUNTY EXPIRES AT 845 PM CDT... THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. LAT...LON 4277 9209 4278 9161 4264 9162 4264 9209 TIME...MOT...LOC 0142Z 269DEG 50KT 4267 9153 $$ RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:47 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 19, 2:47 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 247 PM CDT SAT JUL 19 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST FOCUS IS MAINLY ON CONVECTIVE POTENTIAL FOR THE NEXT FEW DAYS. 18Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY FROM AROUND THE SIOUX FALLS AREA...NORTHEAST TOWARD THE TWIN CITIES AND EAU CLAIRE...TO THE UPPER PENINSULA. SURFACE FLOW IS A BIT MUDDLED WITH REMNANTS OF OVERNIGHT MCS TRACKING NORTHEAST BETWEEN THE CITIES AND DULUTH. MOISTURE CONVERGENCE FOCUSING ON THE SIOUX FALLS AREA...WHERE CONVECTION WAS EXPANDING. FLOW OF MOIST AIR ACROSS IA IS FEEDING INTO SOUTHERN MN. LOTS OF SUBTLE DIFFERENCES WITH THE VARIOUS MODEL SOLUTIONS AND HOW THEY HANDLE CONVECTION. NONE REALLY IN AGREEMENT WITH ANY OTHER... AND THE RESULTING CONVECTIVE CLUSTERS ALTER THE MASS FIELDS ENOUGH TO RESULT IN DIFFERING OPINIONS. OVERALL...LOCAL RUC-WRF TRACKING REALITY ABOUT THE BEST...WITH NAM IN THE BALLPARK. LEANED TOWARD THESE SOLUTIONS FOR THE MOST PART...BUT BLENDED BACK TOWARD GFS BY TUESDAY. WITH MOISTURE CONTINUING TO FEED INTO SOUTHERN MN...FEEL THE CONVECTION OVER SOUTHWEST MN WILL CONTINUE TRACKING EAST TOWARD THE AREA. MEANWHILE...CONVECTION NEAR THE TWIN CITIES COULD CONTINUE BUILDING SOUTHWARD...PERHAPS REACHING OUR NORTHERN COUNTIES. WILL CONTINUE THE LIKELY POPS FROM THE PREVIOUS FORECAST. FEEL IT LIKELY THAT CONVECTION WILL IMPACT MOST AREAS...BUT TIMING AND EXACT LOCATION HARDER TO DISCERN. NORTHERN COMPLEX CELLS SHOWING AMPLE ROTATION...WITH MPX ISSUING TORNADO WARNINGS. CELLS TO THE WEST MAY SHOW SOME INITIAL SUPERCELL CHARACTERISTICS...BUT FEEL HAIL AND WINDS WILL BECOME THE MAIN THREATS WITH TIME AS COLD POOL ESTABLISHES ITSELF. SHORT WAVE TROUGH WHICH IS ASSISTING THIS WILL TRACK EAST OF THE AREA OVERNIGHT...TAKING THE BETTER RAIN CHANCES ALONG WITH. STILL... LINGERING BOUNDARIES AND MOISTURE...WITH SOUTHERLY MOISTURE TRANSPORT UP INTO THE AREA...SO CANNOT COMPLETELY REMOVE CHANCES. NEXT SHORT WAVE TROUGH DROPS INTO THE AREA ALREADY ON SUNDAY. COOLER TEMPS ALOFT WILL RESULT IN STEEPENING LAPSE RATES. THUS RAIN CHANCES WILL LINGER INTO MONDAY NIGHT. SOME QUESTION FOR TUESDAY. HAVE BEEN CARRYING A DRY FORECAST FOR SOME TIME...AND THERE IS STILL MODEL SUPPORT FOR THAT. BUT LATEST NAM SOLUTION INDICATING THE LAST SPOKE OF SHORT WAVE ENERGY ROTATING AROUND THE DEEPENING GREAT LAKES TROUGH COULD BRING ANOTHER CHANCE FOR RAIN INTO TUESDAY. NOT CONFIDENT IN THIS...SO LEFT OUT FOR NOW. .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY MEDIUM RANGE MODEL SOLUTIONS LOOK TO BE IN REASONABLE AGREEMENT FOR THE LATTER HALF OF THE WEEK. LONG WAVE TROUGH OVER SOUTHEAST CANADA...AND A LONG WAVE TROUGH ALONG THE WEST COAST. THIS ALLOWS SOME RIDGING ACROSS THE CENTER PART OF THE CONTINENT AT MID WEEK. BUT THIS LOOKS TO BE SHORT-LIVED AS SEVERAL WAVES QUICKLY FLATTEN THE RIDGE AS THE MOVE ALONG THE INTERNATIONAL BORDER. THIS KEEPS THE LOCAL AREA FROM SEEING ANY REAL HEAT. DRY WEATHER ANTICIPATED TUESDAY NIGHT AND WEDNESDAY...BUT THE FIRST RIPPLE LOOKS TO BRING RAIN CHANCES ALREADY BY WEDNESDAY NIGHT. BETTER CHANCES THURSDAY. THE MODELS INDICATE THE RIDGE WILL TRY TO AMPLIFY AGAIN FRIDAY INTO SATURDAY. THIS SHOULD ALLOW FOR DRY WEATHER THROUGH THE WEEKEND...BUT THE WARMEST TEMPERATURES LOOK TO REMAIN JUST WEST OF THE AREA UNTIL PERHAPS EARLY NEXT WEEK...IF THE RIDGE CAN HOLD ON LONG ENOUGH TO REACH THE UPPER MIDWEST BEFORE BEING FLATTENED AGAIN. MW && .AVIATION... CLUTTERED WEATHER PICTURE PERSISTS...AS A WAVERING FRONTAL BOUNDARY CONTINUES TO LAY WEST TO EAST ACROSS THE REGION...PROVIDING A FOCUS FOR A SHRA/TS THREAT. RUN/NAM12 MODELS TAKE THIS FRONT NORTH OF KRST/KLSE THIS AFTERNOON...WHILE A 500 MB SHORTWAVE TROUGH SPINS EAST INTO THE REGION BY 00Z. WITH AMPLE MOISTURE TO WORK WITH...INSTABILITY AND FAVORABLE WIND PROFILES...EXPECT SHRA/TS TO DEVELOP AND TRACK EAST ACROSS THE LOCAL AREA. SOME SEVERE WEATHER COULD RESULT...WITH LARGE HAIL/DAMAGING WINDS. WILL KEEP SEVERE CONDITIONS OUT OF TAFS AT THIS MOMENT. MAIN TSRA THREAT TIME WILL BE BETWEEN 22-04Z. WITH THE FRONT STILL LINGERING...AND MORE SHORTWAVE ENERGY MOVING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...THE PCPN THREAT WILL INCREASE FOR SUN AFT/NIGHT. SFC WIND FIELDS WILL STAY RATHER LIGHT...VARIABLE AT TIMES DUE TO THE PROXIMITY OF THE SFC FRONT. IN ADDITION...WITH A MOIST BOUNDARY LAYER AND SOME POTENTIAL CLEARING AFTER THE SHRA/TS MOVE EAST...SOME LOW STRATUS/FOG MAY DEVELOP. WILL ADD SOME MVFR CEILINGS/VSBYS FROM 08-14Z TO COVER THIS HEIGHTENED RISK. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 19, 2:55 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT JUL 19 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 255 PM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK AND WAVERING FRONTAL BOUNDARY WITH WORK ON INCREASING INSTABILITY AND AMPLE MOISTURE TO PRODUCE AREAS OF THUNDERSTORMS FROM LATE AFTERNOON THROUGH THE EVENING HOURS. AN UPPER AIR DISTURBANCE WILL PROVIDE ADDITIONAL FORCING THIS EVENING...WHILE FAVORABLE WINDS ALOFT HELP ORGANIZE SOME OF THESE STORMS. AS A RESULT...THERE WILL BE A THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING...MOSTLY BETWEEN 4 AND 11 PM. THE MAIN SEVERE THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL DOWNPOURS. THE HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE THUNDERSTORMS AS THEY PASS. IF THUNDERSTORMS PERSIST OVER ANY ONE LOCATION...HIGHER RAIN AMOUNTS WILL BE POSSIBLE...INCREASING THE THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA FOR SUNDAY THROUGH MONDAY. ENOUGH INSTABILITY AND STRONGER WINDS ALOFT LOOK TO REMAIN IN PLACE FOR A SLIGHT RISK OF SEVERE STORMS SUNDAY AFTERNOON AND EVENING. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA CENTERED ON THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 4 AND 11 PM. REPORTS OF ANY HEAVY RAINFALL OR LOCALIZED FLOODING WOULD ALSO BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK/RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:43 PM CDT | Areal Flood Advisory | ARX | Floyd | 97 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.